Alabama, 2009

Damaging Wind in Alabama, April 14, 2009

April 14, 2009 · NWS TAE · 1 event in 1 county or zone

A morning thunderstorm on the 14th caused structural damage in Dale County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A morning thunderstorm on the 14th caused structural damage in Dale County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 14, 1:05 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 14, 1:05 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 AM EDT TUE APR 14 2009

...SMALL RISK OF SEVERE WEATHER AND CONTINUED HEAVY RAINFALL REMAIN
ACROSS PARTS OF SOUTHEAST BIG BEND AND ESPECIALLY APALACHEE BAY INTO
THIS MORNING...

...NEW RIVERINE FLOODING FORECAST ON THE OCHLOCKONEE AND
WITHLACOOCHEE RIVERS...

.SYNOPSIS...
AT 3 AM EDT...LARGE MCS RESPONSIBLE FOR THE WIDESPREAD SEVERE
WEATHER AND FLOODING IN OUR AREA LAST 12 HRS CONTINUED ITS SLOW
EASTWARD TREK ACROSS OUR ERN MOST COUNTIES AND ADJACENT GULF.
EARLIER INTENSE CONVECTION OCCURRED ALONG THE LEADING EDGE OF THE
SW-NE ORIENTED MCS HAS LARGELY EXITED EAST OF I-75 OVER LAND AND IS
NOW FOCUSED OVER ERN APALACHEE BAY WHERE SEVERAL STORMS WERE
REACHING SEVERE POTENTIAL. ADDITIONAL BANDS OF CONVECTION ACROSS
S/CNTRL AL AND ASSOCD WITH THE COLD FRONT...HAVE BEEN WEAKENING WITH
TIME AND LOSS OF DIURNAL HEATING.

THE TALLAHASSEE AIRPORT...FLORIDA STATE CAMPUS AND APALACHICOLA RAIN
GAUGES FROM MIDNIGHT SUNDAY THROUGH MIDNIGHT MONDAY REPORTED 3.38...
3.27 AND 2.83 INCHES RESPECTIVELY. TALLAHASSEE AND APALACHICOLA BOTH
SET A RECORD FOR APRIL 13...PREVIOUSLY ESTABLISHED AS 3.15 INCHES IN
1979 AND 1.62 INCHES IN 1952 RESPECTIVELY. BOTH SITES NOW SPORT A
SURPLUS FOR THE YEAR...TALLAHASSEE 19.00 INCHES (18.22 NORMAL) AND
APALACHICOLA WITH 17.95 INCHES (15.11 NORMAL).

AS A RESULT OF RECENT HEAVY RAIN...NEW RIVER FORECASTS HAVE BEEN
ISSUED...WITH RENEWED FLOODING FOR MANY OF OUR MAIN STEM RIVERS (SEE
HYDROLOGY SECTION BELOW).

AT UPPER LEVELS...
LARGE SCALE CONUS PIX HIGHLIGHTED BY TROUGH/LOW OVER BRITISH
COLUMBIA THAT WILL DIG SOUTHWARD ACROSS THE WRN CONUS TODAY AND
ACROSS CNTRL ROCKIES AND CNTRL HIGH PLAINS ON WED. THIS WILL NUDGE
DOWNSTREAM AMPLIFIED RIDGE CURRENTLY ACROSS INTERMOUNTAIN WEST EWD
INTO CNTRL CONUS. DOWNSTREAM CNTRL CONUS TROUGH THIS MORNING WILL
EDGE SLOWLY EWD INTO THE EASTERN CONUS. ASSOCD DEEP LOW IN ILL WITH
ACCOMPANYING TROUGH AXIS EXTENDING SOUTH THROUGH THE ARKLATEX REGION
OVERNIGHT WILL TRACK VERY SLOWLY EAST INTO OH VALLEY LATER TODAY AND
THEN SOUTHEAST TO THE MID ATLANTIC COAST ON WEDNESDAY. SHORT WAVE
ROUNDING BASE OF TROUGH IS TRIGGERING ISOLATED STRONG CONVECTION
AL...ALONG AND AHEAD OF SURFACE COLD FRONT. ALL THIS MOVEMENT WILL
NUDGE DEAMPLIFYING DOWNSTREAM RIDGE EWD...AND ANCHOR IT OVER SE
CONUS NEXT FEW DAYS. THE NAM IS SLIGHTLY FASTER THAN THE
GFS...UKMET...AND ECMWF WITH THIS MOVEMENT AND SEEMS TO BE THE
OUTLIER SO WILL BLEND OTHER MODELS FOR FORECAST.

AT LOWER LEVELS...
AT SUNRISE THIS MORNING MCS IN CONJUNCTION WITH H85-H7 JET AND
RESPONSIBLE FOR OVERNIGHT LOCAL STORMS EXITING ERN CWA AND WILL
CONTINUE TO SAG SWD INTO THE PENINSULA THRU REST OF TODAY. AN
OCCLUDED LOW WILL SLOWLY WEAKEN OVER THE OHIO VALLEY THIS MORNING
WITH COLD FRONT EXTENDING SWWD. AT 3 AM EDT...THIS FRONT WAS LOCATED
FROM LOW IN ILL SWD THRU LOW IN CNTRL ALA AND SWD TOWARDS THE ALA/FL
BORDER AND INTO GULF. FRONT WILL MOVE ACROSS CWA FROM W-E THIS
MORNING EXITING SE BIG BEND BY EARLY AFTERNOON. A NEW LOW WILL
FORM OVER THE CAROLINAS LATER TODAY AND MOVE OFF THE MID-ATLANTIC
SEABOARD THIS EVENING DRAGGING THE TRAILING FRONT SEWD TO ATLC COAST
BY EARLY EVENING. ALL THIS WILL SHIFT THE LOCAL FLOW TO A WLY
DIRECTION. IN WAKE OF FRONT...UPPER RIDGE BUILDS ACROSS THE SE CONUS
WITH SURFACE HIGH PRESSURE BUILDING NORTH OF THE LOCAL AREA THRU
FRIDAY. SO EXPECT NWLY FLOW TO HERALD A DRIER AND SLIGHTLY COOLER
AIRMASS FILTERING INTO THE REGION THRU END OF THE WORK WEEK.

.SHORT TERM...TODAY THROUGH THURS.
AFTER THIS MORNING AS FRONT CLEARS LOCAL AREA...NO POPS IN FORECAST.

TODAY...NIL TO LIKELY POPS WITH SHARP NW-SE GRADIENT...ENDING BY
MIDDAY. GUSTY WEST WINDS ALONG THE FRONT WILL VEER TO NW AND
DECREASE. MAX TEMPS FROM AROUND 70 SE ALA TO UPPER 70S SE BIG BEND.
MINS TONIGHT FROM MID 40S SE ALA TO AROUND 50 SE BIG BEND.

WEDNESDAY...MAX TEMPS IN LOW-MID 70S. MINS IN MID-UPPER 40S.

THURSDAY...MAX TEMPS IN MID-UPPER 70S. MINS FROM UPPER 40S NORTH TO
LOW 50S SOUTH.

.LONG TERM...UPPER RIDGE WILL BE IN PLACE ACROSS THE GULF COAST LATE
THIS WEEK WITH SFC HIGH PRESSURE PARKED ALONG THE EASTERN SEABOARD.
THIS WILL LEAD TO A MILD AND DRY EASTERLY FLOW PATTERN THROUGH EARLY
SATURDAY. RAIN CHANCES TO INCREASE LATE SATURDAY INTO SUNDAY AS NEXT
SHORTWAVE TROUGH MOVES EAST OUT OF THE PLAINS. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO MONDAY BEFORE THE COLD
FRONT EXITS THE REGION.

&&

.MARINE...MARGINAL ADVISORY CONDITIONS ARE FORECAST REST OF
OVERNIGHT IN THE ONSHORE FLOW AHEAD OF THE COLD FRONT. WINDS WILL
SHIFT TO THE WEST ALONG AND NORTHWEST BEHIND THE FRONT AND MAINTAIN
EXERCISE CAUTION LEVELS. WINDS WILL DROP BELOW HEADLINE CRITERIA
LATE TONIGHT. AS HIGH PRESSURE BUILDS NORTH OF THE WATERS...WINDS
WILL VEER TO THE EAST BY THURSDAY NIGHT AND INCREASE TO CAUTION
LEVELS. AFTER A DIURNAL LULL ON THURSDAY...WINDS WILL SURGE BACK UP
IN A NOCTURNAL EASTERLY SURGE FRIDAY NIGHT.

&&

.AVIATION...RAIN WILL BE ENDING OVER THE NEXT SEVERAL HOURS AT KVLD
AND KTLH...HAVING ALREADY ENDED AT OTHER TERMINALS. WILL BE LEFT
WITH SOME IFR CIGS THIS MORNING BEFORE THE DRIER AIR POURS IN BEHIND
THE FRONT. ALL TERMINALS SHOULD BE VFR BY LATE MORNING OR EARLY
AFTERNOON WITH WINDS GUSTING TO NEAR 20 KNOTS TODAY.

&&

.FIRE WEATHER...DRY AIR WILL MOVE IN QUICKLY BEHIND THE COLD
TODAY. INLAND WALTON AND HOLMES COUNTIES WILL GET CLOSE TO RED
FLAG CRITERIA WITH SHORT RH DURATIONS AND 20-FT WINDS JUST BELOW 15
MPH. WE ARE MORE CERTAIN THAT REQUIRED DURATIONS WILL BE ACHIEVED
ACROSS OUR FL ZONES ON WED AND A WATCH HAS BEEN CONTINUED FOR ALL OF
FL ZONES.

&&

.HYDROLOGY...RAINS FROM THE WEATHER SYSTEM MONDAY AND INTO EARLY
TUESDAY WILL CAUSE ADDITIONAL RISES ON SOME AREA RIVERS AND
SLOW THE FALLS ON OTHERS. THE OCHLOCKONEE RIVER AT THOMASVILLE AND
HAVANA IS RISING AGAIN AND IS FORECAST TO REACH FLOOD AGAIN TODAY OR
EARLY WEDNESDAY. THE NEW CREST WILL BE SIGNIFICANTLY LOWER THAN THE
CRESTS EARLIER THIS MONTH.  MINOR FLOODING WILL CONTINUE ON THE ST
MARKS RIVER NEAR NEWPORT...ON THE AUCILLA RIVER NEAR LAMONT...AND ON
THE APALACHICOLA RIVER NEAR BLOUNTSTOWN.  NEW FLOODING IS FORECAST
ON THE WITHLACHOOCHEE RIVER NEAR VALDOSTA.  THE CREST ON THE
SUWANNEE PASSED DOWLING PARK MONDAY AND WILL CONTINUE TO SLOWLY MOVE
SOUTH THROUGH THE BASIN THROUGH THE REST OF THE WEEK...LEADING TO
MODERATE FLOODING AT BRANFORD AND WILCOX AND MINOR FLOODING
DOWNSTREAM FROM THERE. FOR SITE SPECIFIC INFORMATION ON RIVER
FORECASTS...CREST INFORMATION...AND RELATED IMPACTS PLEASE REFER TO
THE WFO TALLAHASSEE RIVERS AND LAKES AHPS PAGE AT...

HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  79  49  76  48 /  30  00  00  00
PANAMA CITY  74  52  73  53 /  20  00  00  00
DOTHAN       73  47  73  47 /  20  00  00  00
ALBANY       75  48  73  46 /  20  00  00  00
VALDOSTA     79  49  75  48 /  40  00  00  00
CROSS CITY   78  51  76  49 /  60  00  00  00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH WEDNESDAY AFTERNOON ALL ZONES.
GM...SMALL CRAFT ADVISORY ALL LEGS THROUGH 12Z TODAY.

&&

BLOCK/CAMP
Hazardous weather outlook, Apr 14, 2:04 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
404 AM EDT TUE APR 14 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-150815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
404 AM EDT TUE APR 14 2009 /304 AM CDT TUE APR 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

...HEAVY RAIN POTENTIAL ACROSS THE EASTERN MOST ZONES EARLY TODAY...

AS THE COLD FRONT EXITS FROM WEST TO EAST THROUGH THIS MORNING...
SOME SHOWERS AND THUNDERSTORMS WITH BRIEF HEAVY RAIN WILL LINGER
ACROSS THE SOUTHEAST THIRD OF THE FORECAST AREA..ESPECIALLY THE
SOUTHEAST BIG BEND. THEN...CLEARING WILL OCCUR FROM WEST TO EAST
THROUGHOUT THE DAY WITH A COOLER AND DRIER AIRMASS FILTERS IN.

RAINS OF THE LAST 24 HOURS HAVE LED MANY SITES INCLUDING THE
TALLAHASSEE AIRPORT AND APALACHICOLA TO FINALLY SPORT A RAINFALL
SURPLUS FOR THIS YEAR. (SEE AFDTAE FOR MORE DETAILS).

RAINS FROM THE LEAST 12-24 HRS HAVE ALSO EXASPERATED CURRENT
FLOODING CONCERNS. (SEE FLOOD PRODUCTS AND AFDTAE HYDROLOGY
SECTION FOR MORE DETAILS). DO NOT DRIVE CARS THROUGH FLOODED
AREAS. IF YOU SEE FLOOD WATERS...REMEMBER TO TURN AROUND...DONT
DROWN.

A HIGH RISK OF RIP CURRENTS REMAINS...ESPECIALLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AMPLE SUNSHINE IS EXPECTED THROUGH THE REST OF THE WORK WEEK. THE
NEXT BEST CHANCE OF RAIN WILL BE LATE SATURDAY AND DURING SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE ACROSS THE SOUTHEAST BIG BEND
EARLY. OTHERWISE...SPOTTERS ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
April 14, 5:30 AM CST to 5:31 AM CST
Where
Dale County, 1.99 mi SSW of Ariton
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.572, -85.718

Thunderstorm winds tore off siding, damaged a carport and peeled the roof off a mobile home on Phillips Road south of Ariton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167435.